Drought, Carter
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Carter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of year and expanded through Wayne and Butler Counties during January.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of year and expanded through Wayne and Butler Counties during January. Very dry conditions continued through February with a half inch to an inch of precipitation for the month, around 2.5-3 below normal, and the 2nd driest February in Poplar Bluff. The entirety of winter across Southeast Missouri finished with record low winter precipitation, with 2.44 at Poplar Bluff. By the end of February, roughly half of Carter and Ripley Counties had changed to D3 (Extreme Drought) status. Occurring in between the '25 and '26 growing seasons, impacts from drought in February were very limited. Drought conditions continued into March.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 9:56 PM CST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 956 PM CST Sat Jan 31 2026 .KEY MESSAGES... - Light snow or flurries will continue to slide south over southwest Indiana and the Kentucky Pennyrile this afternoon and tonight. The chance of measurable snow is 20% or less, but a light coating cannot be ruled out. - As winds diminish tonight, temperatures over southeast Missouri and southern Illinois may drop to near zero. The chance of reaching zero or below varies widely, but is roughly 50%-90% in some locations by daybreak Sunday. - There is a 20% chance of a light dusting of snow along and north of Interstate 64 Sunday night. - Some light snow accumulation remains possible (10%-30% chance of 1/2") over the Evansville Tri State Tuesday and Tuesday night. && .UPDATE... Issued at 955 PM CST Sat Jan 31 2026 Updated Aviation discussion for the 06z TAF issuance. && .DISCUSSION... Issued at 247 PM CST Sat Jan 31 2026 As the deep upper low exits southeast of the Quad State this afternoon, one last batch of low clouds and flurries/light snow is streaming southward over southwest Indiana into the Pennyrile of west Kentucky this afternoon and evening. The chance of measurable snow is quite low, generally 20% or less, but much of this area could still see a very light dusting. Travel impacts are not anticipated. Surface high pressure will build eastward across southeast Missouri and southern Illinois tonight, leading to light or calm winds overnight. With clear skies expected over the ample snow cover, there is a good chance of temperatures dropping to or below zero. The 12Z ECENS indicates that there is a 50-90% chance of occurrence over much of that region. Farther east, pesky cloud cover and somewhat more persistent winds will keep the temperatures in the single digits above zero. The latest model guidance has shifted back southward with light QPF late Sunday afternoon and Sunday night. We collaborated with our northern neighbors to add a 15% chance of measurable snow roughly along and north of I-64 Sunday night. Once again this would be a light dusting, if anything, with little or no impact. However,if this southward trend continues over the next 24 hours, a more impactful snow could become possible. The best chance of significant precipitation continues to be Tuesday into Tuesday night. The 12Z ECENS continues to indicate a more glancing blow over west Kentucky and possibly southwest Indiana mainly Tuesday afternoon. It's chance of 0.01" of liquid QPF is roughly 50-70% over west Kentucky and the Evansville Tri State with lesser chances farther west. It's chance of 0.10" of liquid is 20-30% just over west Kentucky. The 12Z GEFS has similar spatial trends, but slightly higher probabilities. Both ensembles indicate that temperatures will be above freezing during the primary precipitation window from 15Z Tuesday to 03Z Wednesday. At this time, this looks like a cool rain event over the southeast half of the Quad State with little potential for any wintry impacts. That said, the ensembles still have a 10-30% chance of 1/2" or more of snowfall mainly over southwest Indiana. The main concern is that this remains a rather low confidence scenario with the two disturbances in different streams interacting over our region. There is still plenty of time for guidance to shift to a more wintry scenario, so we will have to keep a keen eye on the latest trends in guidance. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 955 PM CST Sat Jan 31 2026 Low VFR lake effect clouds and perhaps a few flurries will continue overnight. A weak impulse will bring an increase in mid- level cloud decks after 18z Sunday, and model guidance is increasingly depicting a band or two of light to moderate snow (with low VFR or MVFR cig/vsby restrictions) passing from west to east across the area mainly between 22-06z. Have maintained PROB30 to show this potential of -SN. Ongoing W-NW winds around 4-8 kts will become S after 18z around 4-8 kts && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS DISCUSSION...DRS AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 254 PM CST Sat Jan 31 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 254 PM CST Sat Jan 31 2026 /354 PM EST Sat Jan 31 2026/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Light winds tonight will allow temperatures over portions of southeast Missouri and southern Illinois to drop to near zero, but the wind chill will be negligible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some light snow remains possible over the Evansville Tri State Tuesday into Tuesday evening. Travel impacts cannot be completely ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2026Every state in 2026This day in weather historyWarnings in Missouri, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314672, 1314673, 1314674, 1314675.